Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 234, NWS Dodge City, KS

August 12, 2011Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2011, 5:22 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 5:22 PM CDT (22:22 UTC)
Expired
Aug 12, 2011, 6:15 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:22 PM CDTTSTM WND DMG1 S Centerview, KS1 INCH LIVE TREE LIMBS DOWN.
Aug 12, 5:29 PM CDTTSTM WND GST 602 Nne Centerview, KSQUARTER SIZE HAIL AS WELL MIXED IN WITH NICKEL SIZE HAIL
Aug 12, 5:29 PM CDTHAIL 12 Nne Centerview, KS
Aug 12, 5:37 PM CDTTSTM WND GST 60Trousdale, KS
Aug 12, 5:42 PM CDTTSTM WND GST 702 W Haviland, KSTREES BEING TORN APART, AIRBORN DEBRIS FROM FARM HOUSE UP THE ROAD - SPOTTER NETWORK
Aug 12, 5:45 PM CDTTSTM WND GST 751 Ssw Haviland, KSTHREE INCH TREE LIMBS WERE BLOWN DOWN.
Aug 12, 6:15 PM CDTTSTM WND GST 653 N Belvidere, KSHOMEOWNER LOST A FEW WOOD SHINGLES ON HOME FROM THE STRONG THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2073 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS53 KDDC 122222
SVRDDC
KSC047-097-122315-
/O.NEW.KDDC.SV.W.0234.110812T2222Z-110812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO TWO
  INCHES IN DIAMETER...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THIS STORM WAS LOCATED 9 MILES EAST OF WINDHORST...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MULLINVILLE...
  GREENSBURG...
  CENTERVIEW...
  LEWIS...
  FELLSBURG...
  MAINLY RURAL AREAS OF EDWARDS AND KIOWA COUNTIES.

THIS WARNING REPLACES THE WARNING OUT PREVIOUSLY FOR PAWNEE AND 
EDWARDS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3799 9930 3799 9905 3741 9902 3741 9952
      3784 9954
TIME...MOT...LOC 2221Z 268DEG 13KT 3777 9944
WIND...HAIL 70MPH 2.00IN

$$

12
1 follow-up statement
561 
WWUS53 KDDC 122254
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT FRI AUG 12 2011

KSC047-122303-
/O.CAN.KDDC.SV.W.0234.000000T0000Z-110812T2315Z/
EDWARDS KS-
554 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EDWARDS COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 3772 9927 3772 9904 3741 9902 3741 9952
      3773 9953
TIME...MOT...LOC 2253Z 266DEG 13KT 3767 9931

$$

KSC097-122315-
/O.CON.KDDC.SV.W.0234.000000T0000Z-110812T2315Z/
KIOWA KS-
554 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KIOWA COUNTY
UNTIL 615 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO TWO
INCHES IN DIAMETER...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS
OF 80 MPH.  THIS STORM WAS LOCATED NEAR GREENSBURG...AND MOVING EAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREENSBURG...
  HAVILAND...
  MAINLY RURAL AREAS OF KIOWA COUNTY.

AT 545 PM CDT...THE PUBLIC REPORTED A THUNDERSTORM WIND GUST TO 75 
MPH, AT 1 MILE SOUTH-SOUTHWEST OF HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3772 9927 3772 9904 3741 9902 3741 9952
      3773 9953
TIME...MOT...LOC 2253Z 266DEG 13KT 3767 9931
WIND...HAIL 80MPH 2.00IN

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:37 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 2:37 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT FRI AUG 12 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING, THEN CHANCES OF THUNDERSTORMS INTO SUNDAY.

A 70KT UPPER LEVEL JET ON THE BOTTOM OF AN UPPER LEVEL SHORTWAVE
TROUGH OVER THE NORTHERN PLAINS WILL CONTINUE TO PROGRESS
SOUTHEASTWARD ACROSS WESTERN KANSAS TONIGHT. THIS WILL BRING A COLD
FRONT ACROSS SOUTHWESTERN KANSAS BY MID TO LATE AFTERNOON AND INTO
THE EVENING. EASTERLY UPSLOPE FLOW WITH DEWPOINTS AROUND 70 WILL BE
AHEAD OF THE COLD FRONT WITH CAPES FORECAST AROUND 3000 J/KG. WITH
PLENTY OF LAYER SHEAR AND INSTABILITY SEVERE THUNDERSTORMS ARE
LIKELY. SOME ROTATING SUPERCELLS WITH LARGE HAIL NEAR OR OVER
GOLFBALL SIZE ARE POSSIBLE ALONG WITH AN ISOLATED TORNADO. INITIALLY
TEMPERATURE DEWPOINT SPREADS WILL BE HIGH, HOWEVER BY LATER IN THE
EVENING THEY WILL FALL. THE STORMS SHOULD END BY AROUND 9 PM FROM
MEDICINE LODGE TO LIBERAL. OVERNIGHT LOWS WILL BE IN THE MID TO
UPPER 60S.

ON SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE
HIGH PLAINS WITH COOLER SURFACE HIGH PRESSURE INTO KANSAS. BY LATE
AFTERNOON WITH UPSLOPE FLOW INTO FAR SOUTHWESTERN KANSAS AND EASTERN
COLORADO A FEW THUNDERSTORMS MAY FORM BUT WITH LOW SHEAR SEVERE
WEATHER IS NOT ANTICIPATED. HIGHS ON SATURDAY WITH MOSTLY SUNNY TO
PARTLY CLOUDY SKIES LOOK TO BE IN THE LOW TO MID 90S. FOR SATURDAY
NIGHT A FEW MORE THUNDERSTORMS MAY MOVE OFF THE HIGHER TERRAIN OF
EASTERN COLORADO IN WESTERN KANSAS FROM GARDEN CITY TO LIBERAL.
OVERNIGHT LOWS SHOULD BE IN THE LOW TO MID 60S.

FOR SUNDAY AN UPPER LEVEL RIDGE WILL BE OVER WESTERN KANSAS AND THE
SURFACE HIGH PRESSURE RIDGE WILL MOVE EAST INTO THE MISSOURI VALLEY
ALLOWING MOIST UPSLOPE FLOW TO RETURN INTO WESTERN KANSAS. WILL KEEP
A SLIGHT CHANCE FOR THUNDERSTORMS BY LATE AFTERNOON BUT AGAIN THE
SHEAR PROFILE LOOKS WEAK WITH SEVERE THUNDERSTORMS NOT EXPECTED.
HIGHS WILL BE AROUND 90 WITH PARTLY CLOUDY SKIES.

DAYS 3-7...

JUST A FEW TWEAKS TO THE EXTENDED GRIDS BUT THE SAME STORY HOLDS
TRUE WITH SOME PERIODS OF THUNDERSTORMS, A DRYING PERIOD, THEN
SLIGHTLY COOLER WEATHER AND POTENTIALLY MORE THUNDERSTORMS.

MY PERIOD BEGINS 00Z MONDAY. STILL KEPT 20 TO 30 PERCENT POPS FOR
SUNDAY NIGHT. A NORTHWESTERLY FLOW ALOFT WILL STILL BE FAVORABLE FOR
MCS DEVELOPMENT AS SUGGESTED BY THE ECMWF AND GFS. HIGHS MONDAY WILL
BE IN THE 90S PRIMARILY WITH SLIGHT POPS CARRIED ACROSS CENTRAL
KANSAS IN ASSOCIATION WITH A WEAKENING FRONTAL BOUNDARY.

BY TUESDAY THE 500 HPA RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN
PLAINS AND WILL DOMINATE OUR WEATHER. THIS RESULTS IN GHOSTS POPS
AND WARMER TEMPERATURES. HIGHS AROUND 100 DEG F LOOK REASONABLE FOR
MUCH OF THE CWFA.

BY WEDNESDAY EVENING INTO THURSDAY THE UPPER LEVEL RIDGE RETROGRADES
WEST ACROSS THE DESERT SOUTHWEST. THIS WILL TURN OUR UPPER LEVEL
FLOW MORE NORTHWESTERLY AND THEREFORE WILL RESULT IN SLIGHTLY COOLER
TEMPERATURES AND THE THREAT FOR MCS ACTIVITY AS MARKED BY SLIGHT
POPS IN THE GRIDS. THIS LESS HOT AND MORE SEASONABLE TEMPERATURE
PATTERN IS FORECAST TO STICK AROUND FOR THE REST OF THE BUSINESS
WEEK. -SUGDEN

&&

.AVIATION...

MAINLY VFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. HAVE CB AND
VCTS FOR KDDC AFTER FOLLOWING RECENT HRRR GUIDANCE WHICH SUGGESTS
LESS OF A THREAT OF CONVECTION FOR KGCK AND KHYS. THUNDERSTORMS
COULD PRODUCE GUSTS TO 50 KNOTS AND LARGE HAIL IS ALSO A THREAT
TODAY WITH THE THUNDERSTORMS. CONVECTION SHOULD ERUPT IN THE 20-23Z
TIMEFRAME FROM ELKHART TO DODGE CITY TO LARNED AND THEN PUSH EAST
THROUGH 9 PM CDT. WINDS WILL SWITCH TO THE NORTHEAST AS THE FRONTAL
BOUNDARY/COLD POOL SURGES ACROSS THE REGION. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  65  91 /  30  10  10  20
GCK  64  91  64  91 /  10  10  20  20
EHA  65  92  66  91 /  30  20  20  20
LBL  65  93  66  92 /  30  10  20  20
HYS  64  88  63  88 /  20  10  10  10
P28  69  93  67  92 /  50  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/36/36
Hazardous weather outlook, Aug 12, 2:59 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI AUG 12 2011

KSZ030-031-043>046-061>066-074>081-084>090-132000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
259 PM CDT FRI AUG 12 2011 /159 PM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.

NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A COLD FRONT
THIS AFTERNOON INTO THE EVENING. SEVERE WEATHER IS LIKELY WITH
DAMAGING WINDS OVER 60 MPH AND HAIL UP TO GOLFBALL SIZE. A FEW
SUPERCELLS WITH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE BEST
CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM
LACROSSE TO NEAR GARDEN CITY AND LIBERAL STARTING BETWEEN 3 AND 5
PM THIS AFTERNOON. THEY WILL PROGRESS TO THE SOUTHEAST THROUGH
MEADE, GREENSBURG, COLDWATER, PRATT, AND END BY AROUND 9 PM AT
MEDICINE LODGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP OVER FAR SOUTHWESTERN KANSAS
ON SATURDAY LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE AGAIN POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME. MORE THUNDERSTORMS COULD DEVELOP ALSO BY
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE REQUIRED MAINLY EAST OF A LINE FROM
LACROSSE TO NEAR GARDEN CITY AND LIBERAL BY 3 TO 5 PM THIS
AFTERNOON INTO THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Aug 12, 4:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     WRIGHT                  37.78N 99.89W
08/12/2011                   FORD               KS   COUNTY OFFICIAL

            RAILROAD CROSSING ARM BLOWN OFF

&&

KSUGDEN
Local storm report, Aug 12, 4:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 SSE ASH VALLEY        38.27N 99.20W
08/12/2011  E2.50 INCH       PAWNEE             KS   PUBLIC

&&

JFINCH
Local storm report, Aug 12, 5:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     6 NNE WRIGHT            37.86N 99.86W
08/12/2011  M60 MPH          FORD               KS   PUBLIC

&&

KSUGDEN
Local storm report, Aug 12, 5:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     KINSLEY                 37.92N 99.41W
08/12/2011                   EDWARDS            KS   STORM CHASER

            LARGE LIMBS DOWN OVER 183 IN KINSLEY

&&

KSUGDEN
Local storm report, Aug 12, 5:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             WRIGHT                  37.78N 99.89W
08/12/2011  M0.88 INCH       FORD               KS   STORM CHASER

&&

KSUGDEN
Local storm report, Aug 12, 5:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 E WRIGHT              37.78N 99.85W
08/12/2011  E0.88 INCH       FORD               KS   TRAINED SPOTTER

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:22 AM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Stanton38 min
Aug 12, 3:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Aug 12, 3:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee49 min
Aug 12, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman47 min
Aug 12, 4:38 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman67 min
Aug 12, 4:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee48 min
Aug 12, 5:33 PM CDTSevere Thunderstorm WarningDDCComanche57 min
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
Aug 12, 6:08 PM CDTSevere Thunderstorm WarningDDCKiowa37 min
Aug 12, 6:27 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.